no right to complain, but...

Options
I feel awful. Last Tuesday (the 9th) my aunt called me here at work and for the first 3 minutes the conversation was fine, then something set her temper off and for the next 20 minutes she yelled, screamed and banged the phone at me. I have never, in my entire life, had anyone talk to me like she did. She hung up on me and I just started crying (I was at work mind you---luckily no one saw because I'm private and wouldn't like that I just couldn't help it). I had finally calmed down some about an hour later she called, I acted fine she apologized, I said "it's ok Aunt Dot, I realize it's the medicine", she said it's not ok and I don't know why I do that. Anyway, I called my sister later that night and told her I wasn't feeling good and would not be able to go to the appt. with my aunt and her (my sister) the next day, she said ok, feel better. (I felt horrible for lying and still do) then came the weekend, and normally I go to my aunt's home on Friday from work and stay til Monday and return to work, but I called my aunt and told her I was sick and wouldn't be up that weekend...again a lie but mentally I just knew I couldn't deal with her because the screaming had hurt me so bad. I'm going up there tonight from work so I can take her for her chemo tomorrow and I'll stay til Monday a.m. and return to work.

The way she talks to me when she's mad, over nothing (really nothing) since this last anger spout was about changing a mattress in her spare room (HER IDEA, NOT ANYONE ELSE'S) and I said we (my sister and I) could do it Saturday if she wanted us to and off she went, yelling and being more hateful than I have ever seen anyone be before (and that's pretty bad). I don't even know why I'm telling this story, I know it's the medicine, I know she's not like this (before) it's just so hard and now on top of her anger I have to deal with the guild I have for lying about being sick. That anger....omg, it can devastate, but I'm trying hard to not let it win.

Take care everyone.

Comments

  • Sundanceh
    Sundanceh Member Posts: 4,392 Member
    Options
    Marianne
    Marianne

    I wrote about this in one my previous chapters I am penning for my book. I likened the mood swings with the chemo infusions to that of "Dr. Jekyll and Mr. Hyde", because I would become someone who I never was before.

    The chemo and steroids do a number on us and just make us so ill, that we lash out and bite the hands of the ones who feed us.

    You wonder why you did it - say you won't do it again - and then you do it again.

    It is very hard on the caregiver to go through that; no one deserves that kind of treatment.

    Don't worry about the guilt - sometimes you need to step away and take a break for yourself, even if it cost you a lie to get it.

    Remember, if you break down - the machine breaks down - and when the machine breaks down - then nothing will get done at all for her. So you must protect yourself first, or you will lose the ability to offer assistance to your aunt.

    Hope things calm down - talk to onc about a switch in steroids or perhaps adjust the dosage of the chemo - these might make a difference.

    -Craig
  • Marianne313
    Marianne313 Member Posts: 124
    Options
    Sundanceh said:

    Marianne
    Marianne

    I wrote about this in one my previous chapters I am penning for my book. I likened the mood swings with the chemo infusions to that of "Dr. Jekyll and Mr. Hyde", because I would become someone who I never was before.

    The chemo and steroids do a number on us and just make us so ill, that we lash out and bite the hands of the ones who feed us.

    You wonder why you did it - say you won't do it again - and then you do it again.

    It is very hard on the caregiver to go through that; no one deserves that kind of treatment.

    Don't worry about the guilt - sometimes you need to step away and take a break for yourself, even if it cost you a lie to get it.

    Remember, if you break down - the machine breaks down - and when the machine breaks down - then nothing will get done at all for her. So you must protect yourself first, or you will lose the ability to offer assistance to your aunt.

    Hope things calm down - talk to onc about a switch in steroids or perhaps adjust the dosage of the chemo - these might make a difference.

    -Craig

    Craig
    Thank you so much for the understanding comments, they mean more than you might know. I will see what the Dr. says about changing steroids but I think he will be hesitant to change anything given that the chemo seems to be working Her CEA in April was 259 and in July was 183. I know this is just for prolonging her life since she will not be "free" of the cancer but even she has said that she doesn't want to live "this way", meaning the diarrhea and the anger, those are the main side effects that she's having trouble coming to terms with.

    For at least the thousanth time, I wish I had the right answers to this stuff.

    Thank you again for your kindness. I sure do appreciate it.

    Marianne
  • Lovekitties
    Lovekitties Member Posts: 3,364 Member
    Options
    Dear Marianne
    Your feeling are only natural. Even understanding the cause does not lessen the hurt, but hopefully you can hang in there.

    Please talk to her doctor. It really sounds like steroid side effects. I would think that the doctor could either lessen the steroid dosage or give her something to help counteract the side effect without compromising her treatment.

    The role of caregiver is most difficult, particularly when the patient is not in control of their emotions. I am glad you stopped in here to share your feelings. You ned the outlet.

    Hoping for some solution from the doc, not only for you but because it is also upsetting your aunt.

    Hugs,

    Marie who loves kitties
  • pepebcn
    pepebcn Member Posts: 6,331 Member
    Options

    Dear Marianne
    Your feeling are only natural. Even understanding the cause does not lessen the hurt, but hopefully you can hang in there.

    Please talk to her doctor. It really sounds like steroid side effects. I would think that the doctor could either lessen the steroid dosage or give her something to help counteract the side effect without compromising her treatment.

    The role of caregiver is most difficult, particularly when the patient is not in control of their emotions. I am glad you stopped in here to share your feelings. You ned the outlet.

    Hoping for some solution from the doc, not only for you but because it is also upsetting your aunt.

    Hugs,

    Marie who loves kitties

    Hi Marianne ,be sure steroids and chemo make you a monster
    sometimes I have experienced that recently , until Doc removed my steroids I been behaving like a mad with my family!.
    Hugs take care and speak to her docs if you are allowed!
  • Kathryn_in_MN
    Kathryn_in_MN Member Posts: 1,252 Member
    Options

    Craig
    Thank you so much for the understanding comments, they mean more than you might know. I will see what the Dr. says about changing steroids but I think he will be hesitant to change anything given that the chemo seems to be working Her CEA in April was 259 and in July was 183. I know this is just for prolonging her life since she will not be "free" of the cancer but even she has said that she doesn't want to live "this way", meaning the diarrhea and the anger, those are the main side effects that she's having trouble coming to terms with.

    For at least the thousanth time, I wish I had the right answers to this stuff.

    Thank you again for your kindness. I sure do appreciate it.

    Marianne

    Steroids
    You REALLY really should talk with her oncologist about the steroids. Cancer or not, we don't have the right to treat our caregivers badly. Yes, we are all human and on ocassion the anger and frustration can get the better of us. But from reading your past posts, and now this, it really sounds like your aunt is way beyond the "normal" anger. Since you say she wasn't like this before, and it is medication causing it, then it is time to question that medication and/or the dosage, and make some changes. Some people cannot really tolerate steroids. And they don't always even help with chemo side effects anyway. They do not help with cancer - if she cuts back on steroids or stops them, that won't make any difference in keeping the cancer under control. Steroids are not chemo.

    Especially since your aunt also feels that the anger and outbursts are not ok, and she doesn't like them either, it is time to speak to the doctor about what can be tried to minimize this. Maybe reducing or eliminating steroids, and talking with a counselor could both help?

    Your aunt is very blessed to have you to help her, and to have you concerned about her.